<<<<What are the sine effects of cyproheptadine( appetite stimulant}?
Tar seems to be very hyper after I give him
this stimulant. Also, his BP was 209 at the vets today. The vet is
putting him on norvasc. I wonder if the stimulant caused the higher
Cyproheptadine can make a kitty hyper. Most vets seem to prescribe
higher doses than needed.
A word of warning to all who use Cyproheptadine and calcium channel
blockers for bp
Cyproheptadine should not be used with Calcium Channel Blockers as the
combo can cause a life threatening reaction. This is referenced in Don
Plumb's book on medicines. Unfortunately, most vets have little
experience in treating cats with both kidney failure and heart
problems. We found out too late about this from our IM specialist who
also works at the 24hr ER here. She had seen patients with this
reaction before us. Even though this may be a minority, it is no
consolation when your kitty becomes part of that minority. She had
had the combo several times previously with no adverse effect till the
last time she got it. This started our downslide. Our kitty never
recovered and died 2 weeks later
Here is Lucie's IM specialist email on this. She is on the VIN board.
"In regards to the calcium channel blockers and cyproheptadine, my
reference is "Veterinary Drug Handbook" written by Donald Plumb. The
interaction portion states that cyproheptadine can potentiate the action
of the calcium channel blocker, leading to decreased heart rate and low
pressure. I can copy this for you on Monday and send it to you. I
became aware of this interaction when one of my own patients experienced
it. It was scary,
but it highlighted that fact for me. I suspect that most veterinarians
are unaware of this. I hope this info helps."
Cindy Stubbs, DVM, MS
The following sites have good information on bp as well.
[Non-text portions of this message have been removed]